Delaware, 2001

Heavy Rain in Delaware, July 26, 2001

July 26, 2001 · NWS PHI · 1 event in 1 county or zone

m. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain dropped about 4 inches of rain in Lewes from 4 p.m. EDT through 6 p.m. EDT. The heavy rain flooded Market Street and Savannah Road. Thunderstorms with heavy rain also fell across northeastern Sussex County between Harbeson and Milford. Rainfall totals included 4.12 inches in Lewes and 3.10 in Long Neck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 26, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 26, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT THU JUL 26 2001

COLD FRONT MOVING THRU SOUTH JERSEY AND THE NRN DELMARVA REGION
PRODUCING SHOWERS AND THUNDERSTORMS. POST FRONTAL SHOWERS EXTEND
ACROSS CNTRL JERSEY SWWD ACROSS SE PENNSYLVANIA. FRONT MORE
PROGRESSIVE THAN YDY...MINIMIZING FLOOD POTENTIAL THIS AFTERNOON AND
EVENING. PW/S STILL AROUND 2 INCHES ACROSS SOUTHERN ZONES.

MUCH DRIER AIR ASSOCIATED WITH CANADIAN 1030 MB HIGH SLATED TO
NUDGE INTO REGION NEXT 24 HOURS. FWC DB TEMPS LOOK REASONABLE...BUT
WITH CENTER OF SURFACE HIGH REMAINING WELL TO OUR NORTH...DEWPOINTS
IN THE MID 40S ACROSS THE PHILLY AREA LOOK TO LOW. WILL KEEP
OVERNIGHT LOWS ACROSS PHILLY METRO IN THE LOWER 60S...MAINLY 50S
ELSEWHERE...WILL MENTION UPPER 40S ACROSS THE FAR NW. THE RECORD LOW
TEMPERATURE IN ALLENTOWN FOR THE 27TH IS 52(1952). THIS MIGHT BE IN
JEOPARDY.

SURFACE HIGH SHIFTS OFF THE NE U.S. COAST ON SATURDAY BRINGING A
SOUTHERLY WIND COMPONENT AND SLIGHTLY WARMER TEMPERATURES TO THE
CWA. AFTER CLEARING SKIES TONIGHT...REGION WILL BE UNDER MAINLY
CLEAR/SUNNY SKIES THROUGHOUT THE SHORT TERM.

EXTENDED REMAINS IN TACT WITHL ONLY PRECIP CHANCES ON SUNDAY AND
MONDAY.

DE...SMALL CRAFT ADVISORY COAST.
MD...NONE.
NJ...SMALL CRAFT ADVISORY COAST.
PA...NONE.

KRUZDLO

In the hours before

Special weather statement, Jul 26, 11:35 AM EST, 3 hours 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ016>026-PAZ067-068-070-071-
270030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 PM EDT THU JUL 26 2001

..POTENTIAL FOR HEAVY RAIN CONTINUES THIS AFTERNOON AND EVENING...

A COLD FRONT WILL CONTINUE TO SLOWLY SLIDE SOUTH ACROSS THE REGION
THIS AFTERNOON AND EVENING. AS IT DOES SO...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO PRODUCE LOCALLY HEAVY RAIN AS WELL AS
THE POTENTIAL FOR ISOLATED FLOODING.

THE COMBINATION OF A VERY MOIST ATMOSPHERE AND THE EFFECTS OF THE
COLD FRONT ITSELF COULD PRODUCE LOCALIZED RAINFALL AMOUNTS IN EXCESS
OF THREE INCHES. THE HEAVIEST RAIN WHICH FELL ON WEDNESDAY OCCURRED
ACROSS EAST-CENTRAL AND SOUTHEASTERN PENNSYLVANIA AS WELL AS
NORTHWESTERN NEW JERSEY. WITH THE COLD FRONT SLIDING SOUTH TODAY...
THE POTENTIAL FOR HEAVY RAIN WILL ALSO SLIDE SOUTH. THE FOCUS THIS
AFTERNOON AND EVENING WILL BE ON EXTREME SOUTHEASTERN
PENNSYLVANIA...SOUTHERN NEW JERSEY AND THE NORTHERN DELMARVA AREA.

VERY LITTLE RAIN HAS FALLEN ACROSS THIS AREA THE PAST COUPLE OF
WEEKS. THUS...THE DRY SOILS WILL HELP MITIGATE FLOODING POTENTIAL.
AS ALWAYS...WITH HEAVY RAIN OCCURRING IN A SHORT DURATION...STREET
AND POOR DRAINAGE FLOODING IS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE
THROUGHOUT THE DAY FOR CURRENT CONDITIONS AS WELL AS UPDATED
NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Sussex

When
July 26, 3:00 PM EST to 5:00 PM EST
Where
Sussex County, Lewes
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260503.